Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Mar 24, 2021, 4:01 PM EDT for Cheboygan County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2021, 4:01 PM EDT (20:01 UTC)
- Expired
- Mar 24, 2021, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WWUS83 KAPX 242001
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
401 PM EDT Wed Mar 24 2021
MIZ017-242030-
Cheboygan-
401 PM EDT Wed Mar 24 2021
...A STRONG THUNDERSTORM WILL AFFECT CHEBOYGAN COUNTY...
At 400 PM EDT, a strong thunderstorm was located near Koehler
Township, moving northeast at 45 mph.
Winds in excess of 40 mph and dime sized hail are possible with this
storm.
This storm will be near...
Aloha State Park around 410 PM EDT.
Aloha and Mullet Lake around 415 PM EDT.
Alverno around 420 PM EDT.
Cheboygan and Cheboygan State Park around 425 PM EDT.
Nine Mile Point around 430 PM EDT.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4562 8421 4562 8425 4558 8425 4532 8449
4538 8469 4572 8447 4571 8436 4570 8437
4570 8431 4566 8418
TIME...MOT...LOC 2000Z 208DEG 38KT 4541 8453
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Mar 24, 2:30 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 24, 2:30 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
230 PM EDT Wed Mar 24 2021
.UPDATE...
Issued at 1053 AM EDT Wed Mar 24 2021
Morning composite analysis reveals a closed, progressive short-
wave and attending surface low advancing out of Iowa/Minnesota
into the western lakes region. A few bands of warm advection
forced showers continue to swing up through northern Michigan with
deformation precip wrapping back into the cold side of the system in
the Upper Midwest. At the surface, some semblance of a occluded
boundary/warm front arcs across Wisconsin into southern Lower
Michigan with a narrow warm sector/modest wedge of instability
swinging into Lower Michigan, and surface trough/cold front
pressing into the lower lakes. Thin corridor of elevated
instability also extends northward through northern Lake Michigan
and we have seen a few lightning strikes in the area with some of
the heavier showers.
Progressive short-wave and attending surface low advances into the
western Great Lakes through the course of today driving the narrow
warm sector/instability ribbon up through the forecast area ahead
of the surface trough/cold front. So aside from the current line
of showers now swinging up through the region, development of
additional showers appears likely as the sfc trough slides
through.
With heating, recent RAP/HRRR and SPC mesoanalysis forecasts
suggest upward of 500 J/kg MLCAPE development across parts of NE
Lower Michigan this afternoon...particularly down toward Saginaw
Bay...along with 30 to 40 knots of effective bulk shear. Not great
instability, but a little eyebrow raising in terms of a the
potential for a few stronger/organized updrafts. I'll nudge up
TSTM probabilities for this afternoon across NE Lower MI and we
may need to keep an eye on convection as it develops.
&&
.NEAR TERM...(Today through Tonight)
Issued at 250 AM EDT Wed Mar 24 2021
Impactful weather: Minimal. Slight chance thunderstorms this
afternoon. No severe storms.
Pattern synopsis and forecast:
Stacked low pressure was spinning over Iowa early this morning, with
forcing increasing in nrn Michigan, from DPVA, theta-e convergence
aided by a 30kt LLJ, and some right entrance region upper divergence
from a 100kt+ jet across eastern Canada. The strongest forcing was
off to our SW and west. Much of the moisture advection early on was
trying to overcome the previously very dry antecedent air mass we've
had from days before. However, the 0.90" PWAT air being fed in from
the south, was finally allowing some rain to hit the ground.
The closed upper portion of this system opens up early today, and
tracks NE into the western Great Lakes, and through SE Ontario
tonight. The sfc low follows the same path and weakens some with
time. The strongest forcing tracks to our NW/N/NE through tonight,
but we do get clipped by some decent deep layer -divQ this morning,
and then again as a pre-frontal trough drives through this
afternoon. As stated, the initial hit of forcing was used up trying
to saturate the atmosphere, but a shot of mainly light rain and
sprinkles should get most areas of nrn Michigan. There's only a
couple hundred j/kg of elevated instabilty, so doubt there will be
any thunder.
Maybe the more interesting scenario comes this afternoon with the
second pocket of -divQ and crossing the of the pre-frontal trough.
This ought to bring a band/line of showers and possible thunder,
aided by diurnal heating, provided we don't have any cloud issues to
limit the destabilization process. First thinking is, that we will
have quite a bit of cloudiness around. NAM fcst soundings actually
show 0 j/kg SBCAPE. Don't think I believe that, rather SPC HREF
develops 200-400 CAPE, a bit less in eastern upper. That seems more
reasonable. So, the slight chance of a rumble of thunder remains for
this afternoon, for primarily NE lower Michigan.
The system cold front then steadily crosses nrn Michigan through
tonight, which may also bring some light showers, more likely in
eastern upper and far NW/nrn lower.
Highs today will range from the low to mid 50s in eastern upper to
the lower half of the 60s in most of nrn lower. Lows tonight will
range from the lower half of the 30s in eastern upper and far nrn
lower, to the upper half of the 30s and lower 40s elsewhere.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 250 AM EDT Wed Mar 24 2021
High impact weather potential: Wintry weather potential late
Thursday through Friday morning.
Pattern synopsis and forecast: Cooler air filters into the forecast
area on northerly winds behind a departing storm system off to our
east. This will produce much cooler temperatures Thursday than the
previous day. Yet another developing storm system trekking from the
Mid-Mississippi River Valley towards the eastern Great Lakes region
will begin impacting northern Michigan by late Thursday evening.
Models are currently tracking this storm system through southeastern
Michigan. This would normally be a great track for p-type of
snow...although it appears the warm air being advected northward
along the associated cold front of this system gets wrapped
northwestward around the low. Although colder air on northerly winds
will be over the surface and undercutting the aforementioned warm
air being wrapped around the low...this warmer air will not allow a
favorable environment for all snow. This leaves the thickness levels
between 560-590...not real favorable for an accumulating snow event.
Most models are indicating mostly liquid precip, but I do believe
with the evaporational cooling of the liquid precipitation, there
will be periods of snow at least mixing in with the rain and/or
completely changing over to snow...especially during the overnight
hours into Friday morning. Ensemble means still run to around 0.50"
of QPF, but with a huge spread of 0.10" to 1.20" with a fairly even
distribution. With a 4:1 LSR, we're looking at a maximum amount of
snowfall around the 2-3" range. With the large spread of
possibilities we will continue to monitor and change the forecast as
needed, but believe this is a very good starting point with models
being consistent and in fairly good consensus and with the "warmer"
air in place. Precipitation and clouds will depart to the east with
the departing storm system and high pressure and much drier air will
build into northern Michigan from a high pressure centered just to
the east of the James Bay.
Winds will north-northwesterly Thursday and diminish in intensity
throughout the day before veering to more northeasterly late
Thursday night/early Friday as the approaching storm system reaches
the southern Great Lakes region. Winds will then back to
northwesterly as this system is just to our east and begins it's
departure of the forecast area. Winds will be gusty at
times...reaching up to 20-25+ mph at times.
Daytime temperatures Thursday will vary greatly across the CWA. With
eastern upper reaching to the upper 30s to near 40, while near
Saginaw Bay nears the mid 50s. Friday will be cooler with the air
filtering in from the north...only reaching to near 40. Lows
Thursday night will be in the mid 20s to low 30s.
.LONG TERM...(Friday night through Tuesday)
Issued at 250 AM EDT Wed Mar 24 2021
The Great Lakes remains in a progressive weather pattern with
multiple opportunities of precipitation. During this transition time
into spring...we can expect drastic swings from warm/cold and
rain/snow. Right now it appears that our next storm system will be
this weekend, with another chance of a wintry mix possible.
Precipitation events do not look too drastic at this time, with just
nuisance types here and there. While nighttime temps look to be
generally in the 40s, while lows are in the 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM EDT Wed Mar 24 2021
Fairly deep surface low pressure is centered over western
Wisconsin with an occluded/cold front arcing down through Lake
Michigan into the Ohio Valley. Dry slot and narrow warm sector
has spread into Lower Michigan leading to increased sunshine
across the region, although pockets of MVFR cloud cover are still
moving through the region. But with the increased sunshine/heating,
another round of showers is already popping up across northern
Lower Michigan. That will be the trend through the afternoon with
a broken batch of showers sliding up through the region. Thunder
is also possible this afternoon, particularly across NE Lower
Michigan (APN).
Showers exit by early evening. Colder air spills into the region
tonight on gusty southwest to westerly winds along with CIGS
trending down to MVFR. Winds diminish Thursday morning.
&&
.MARINE...
Issued at 250 AM EDT Wed Mar 24 2021
An area of low pressure will cross the western Great Lakes today,
and into Quebec tonight while dragging a cold front across the
region. The pressure gradient tightens over this time period, with
advisory level speeds expected, as winds shift from southerly to out
of the west. Despite growing overlake instability in cold advection
behind the cold front, winds drop below advisory levels Thursday,
outside of Whitefish Bay until early Thursday afternoon. The next
stout low low pressure system move into the region Thursday night
with advisory winds returning, and continuing through Friday.
Scattered showers expected through tonight, with a precip-free
Thursday, then a return of better precipitation as rain and
snow Thursday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Thursday
for LHZ345-349.
SMALL CRAFT ADVISORY until 8 AM EDT Thursday for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Thursday for LMZ323-344>346.
SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Thursday
for LMZ341-342.
LS...SMALL CRAFT ADVISORY from 2 AM to 2 PM EDT Thursday for LSZ321.
&&
UPDATE...ADAM
NEAR TERM...SMD
SHORT TERM...TL
LONG TERM...TL
AVIATION...BA
MARINE...SMDHazardous weather outlook, Mar 24, 11:05 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1105 AM EDT Wed Mar 24 2021 MIZ016>018-020>036-041-042-086>088-095>099-251000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1105 AM EDT Wed Mar 24 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into this evening across north central and northeast lower Michigan and portions of eastern upper Michigan. Stronger storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for a wintry mix of precipitation and some accumulating wet snow across portions of northern Michigan during the Thursday evening to Friday morning time frame. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1105 AM EDT Wed Mar 24 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into this evening across northern Lake Huron. Stronger storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
In the hours before
Special weather statement, Mar 24, 3:11 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Gaylord MI
311 PM EDT Wed Mar 24 2021
MIZ016-017-021>023-027>029-099-242000-
Otsego-Cheboygan-Montmorency-Kalkaska-Antrim-Emmet-Oscoda-Charlevoix-
Crawford-
311 PM EDT Wed Mar 24 2021
...A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT NORTH
CENTRAL LOWER MICHIGAN...
At 309 PM EDT, radar indicated a broken line of showers and a few
thunderstorms were located along a line extending from Horton Bay to
Higgins Lake. Movement was northeast at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Petoskey, Boyne City, Gaylord, Grayling, Pellston, Lewiston, Indian
River, Conway, Elmira, Frederic, Alanson, Lovells, Vanderbilt, Boyne
Falls, and Wolverine.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4532 8514 4574 8470 4472 8418 4451 8463
4451 8479
TIME...MOT...LOC 1909Z 223DEG 36KT 4529 8507 4447 8467
JZSpecial weather statement, Mar 24, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
401 PM EDT Wed Mar 24 2021
MIZ017-242030-
Cheboygan-
401 PM EDT Wed Mar 24 2021
...A STRONG THUNDERSTORM WILL AFFECT CHEBOYGAN COUNTY...
At 400 PM EDT, a strong thunderstorm was located near Koehler
Township, moving northeast at 45 mph.
Winds in excess of 40 mph and dime sized hail are possible with this
storm.
This storm will be near...
Aloha State Park around 410 PM EDT.
Aloha and Mullet Lake around 415 PM EDT.
Alverno around 420 PM EDT.
Cheboygan and Cheboygan State Park around 425 PM EDT.
Nine Mile Point around 430 PM EDT.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4562 8421 4562 8425 4558 8425 4532 8449
4538 8469 4572 8447 4571 8436 4570 8437
4570 8431 4566 8418
TIME...MOT...LOC 2000Z 208DEG 38KT 4541 8453
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:19 AM EDT | Small Craft Advisory | APX | 48 hr | |
| Mar 24, 3:11 PM EDT | Special Weather Statement | APX | Crawford, Otsego | 49 min |
| Mar 24, 3:57 PM EDT | Special Marine Warning | APX | 63 min | |
| Mar 24, 4:07 PM EDT | Special Weather Statement | APX | Arenac | 23 min |
| Mar 24, 4:28 PM EDT | Special Marine Warning | APX | 92 min | |
| Mar 24, 4:31 PM EDT | Special Weather Statement | APX | Arenac | 29 min |
| Mar 24, 4:59 PM EDT | Special Weather Statement | APX | Presque Isle | 16 min |
| Mar 24, 5:54 PM EDT | Special Weather Statement | APX | Oscoda | 36 min |
| Mar 24, 6:57 PM EDT | Special Weather Statement | APX | Alcona | 33 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.